T Nation

Creatine Q for Cy

Hi Cy…

Quick question regarding creatine–it seems whenever I supplement with creatine (standard 5gm/day) I notice a cramp-like pain in my quads, especially the lower insertion points near the knee. This generally happens following energy systems work and higher rep training, where there’s a significant pump in the muscle. Let’s say I cool down a little (1-2 minutes) and walk to the locker room. By the time I get to the locker room, if I try to squat down or step up onto a bench or stair, my quads seem to seize painfully, again localized just above the knee, and only by SLOWLY inching into more knee flexion does this sensation subside, and once I straighten my leg it’ll happen again. This continues for about 4-5 minutes. Sorry, I guess it wasn’t a quick question. This only occurs when I’m using creatine. What’s happening here?

I have a similar problem of cramping in my upper abdominal muscle at times like just bending over and tieing my shoe… It started with me using Creatine, But as I read more about using creatine from others on here I realized that I was not getting enough of the cheapest and yet most important suppliment of all… and that was water. Drink more water and the cramps should go away.

        Donnie

[quote]Norweige wrote:
Hi Cy…

Quick question regarding creatine–it seems whenever I supplement with creatine (standard 5gm/day) I notice a cramp-like pain in my quads, especially the lower insertion points near the knee. This generally happens following energy systems work and higher rep training, where there’s a significant pump in the muscle. Let’s say I cool down a little (1-2 minutes) and walk to the locker room. By the time I get to the locker room, if I try to squat down or step up onto a bench or stair, my quads seem to seize painfully, again localized just above the knee, and only by SLOWLY inching into more knee flexion does this sensation subside, and once I straighten my leg it’ll happen again. This continues for about 4-5 minutes. Sorry, I guess it wasn’t a quick question. This only occurs when I’m using creatine. What’s happening here? [/quote]

Norweige,

Creatine monohydrate has been reported, anecdotally, to increase cramping if not consuming enough water. While I don’t know if there has been any more recent literature evaluating whether this holds true, it does seem to make some sense as you do tend to get a fluid shift.

Going a bit further, this makes sense because at the normal pH encountered in such tissues, creatine exists as a zwitterion which has poor aqueous solubility (this is due to the ion pairing that occurs between the two charged groups on the molecule) and thus requires a great deal of water or fluid to get it in to solution. So essentially, at the that normal physiological pH, if there isn’t enough fluid, you get the creatine precipitating out of solution, and as we know, it’s an osmotic molecule so that could explain the cramping thereafter. Furthermore, it explains why drinking more and more water will alleviate this as adding all of that additional water in your system will likely and eventually, solubilize the creatine.

Anyhow, yes, drink more water.